Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 425, NWS Birmingham, AL

September 20, 2009Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 20, 2009, 6:41 PM CDT for Pickens County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2009, 6:41 PM CDT (23:41 UTC)
Expired
Sep 20, 2009, 7:30 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:30 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 20, 6:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SUN SEP 20 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

IN THE SHORT TERM WE WILL REMAIN UNDER THE STATUS QUO AS THE
MAIN TROF STAYS ACROSS THE CENTRAL PLAINS...FEEDING MUCH OF THE
SOUTHEAST WITH SOUTHWESTERLY FLOW AND DEEP LAYER MOISTURE. AS THE
DAYS WEAR ON...HAVE NOTICED A DECENT MID LEVEL JET...RECOGNIZABLE
ON THE LATEST WV IMAGERY...WORK ACROSS THE SOUTHWEST CONUS AND
AROUND THE BASE OF THE TROF. THIS HAS STARTED TO BRING A LITTLE
DRIER AIR ALOFT...MODERATING THE PW VALUES A BIT. HOWEVER...IT
WONT BE BEFORE ANOTHER SHORT WAVE OR TWO ROTATE ACROSS CENTRAL
ALABAMA BRINGING ADDITIONAL LINES OF HEAVY RAIN THROUGH AT LEAST
TOMORROW EVENING.

AS THIS MAIN TROF RETROGRADES WESTWARD DURING THE COMING WORK
WEEK...WE WILL REMAIN GENERALLY UNDER SOUTHWEST FLOW
ALOFT...HOWEVER...MODELS CONTINUE TO SUGGEST A WEAK RIDGE OF HIGH
PRESSURE BUILDING IN FROM THE SOUTH. WITH THIS WRINKLE...HAVE
CONTINUED TO KEEP MUCH SMALLER POPS IN THE FORECAST BEGINNING MID
WEEK THROUGH THE FIRST HALF OF NEXT WEEKEND. SO...THE END OF THIS
PATTERN MAY BE ON THE HORIZON.

IN THE LONGEST TERM...THE PATTERN GETS MIGHTY PROGRESSIVE IN THE
OPERATIONAL AND ENSEMBLE RUNS. ALTHOUGH THE TIMING IS
OFF...GUIDANCE SHOWS A DEEP TROF MOVING ACROSS MUCH OF THE EASTERN
HALF OF THE CONUS...FOLLOWED BY A QUIET RIDGE OF HIGH PRESSURE.
WILL MONITOR WITH INTEREST.

17/KLAWS

&&

.AVIATION...00Z TAF DISCUSSION.

FINALLY HAVE SOMETHING ON RADAR THAT IS EVEN REMOTELY TIME-ABLE
AFTER SEVERAL DAYS OF UNPREDICTABLE THUNDERSTORM
DEVELOPMENT...ALTHOUGH ADDITIONAL DEVELOPMENT IS POSSIBLE AT ANY
TIME...BASED THE FIRST 6 HOURS OR SO LARGELY ON A LINE OF
THUNDERSTORMS MOVING ACROSS NORTHWESTERN ALABAMA AND A CLUSTER OF
STORMS APPROACHING ANB FROM THE SOUTH.  ALL TAF SITES WITH THE
EXCEPTION OF MGM AND TOI SHOULD SEE 2 TO 3 HOURS OF DIMINISHED
VISIBILITY DUE TO HEAVY RAIN...LOWER CEILINGS AND LIGHTNING.   AT
MGM AND TOI...STORMS DO NOT LOOK IMMINENT...BUT WE WILL HAVE TO
MONITOR RADAR FOR DEVELOPMENT TO THE SOUTHWEST.

LOW CLOUDS WILL DEVELOP BY MIDNIGHT AT ALL LOCATIONS AND CONVECTION
SHOULD DIMINISH IN BOTH COVERAGE AND INTENSITY.  VISIBILITY WILL
DROP TO BETWEEN 3 AND 5 MILES AFTER 04Z.  A FEW SHOWERS WILL LIKELY
LINGER THROUGH THE NIGHT WITH INCREASING COVERAGE ONCE AGAIN AFTER
15Z.  BY MIDDAY THUNDERSTORMS ARE LIKELY AREA WIDE AGAIN.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL 7 AM CDT
MONDAY.

&&

17/61
Hazardous weather outlook, Sep 20, 12:51 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT SUN SEP 20 2009

ALZ011>015-017>050-211200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLASH FLOOD WATCH THROUGH MONDAY MORNING...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE EVENING HOURS...PERHAPS LASTING THROUGH THE OVERNIGHT HOURS. THE
GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY ADDITIONAL HEAVY
RAINFALL WILL LIKELY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN CHANCES WILL REMAIN ABOVE NORMAL MONDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...WITH HEAVY RAINFALL
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY DUE TO FLASH FLOODING.

In the hours before

Special weather statement, Sep 20, 4:06 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT SUN SEP 20 2009

ALZ042-202145-
LOWNDES-
406 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 445 PM CDT...

AT 406 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GORDONVILLE...OR NEAR MOSSES...MOVING NORTHEAST AT
20 MPH.

WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GORDONVILLE.
  MOSSES.
  HAYNEVILLE.
  WHITE HALL.
  LOWNDESBORO.
  MANACK.

RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Sep 20, 4:25 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SUN SEP 20 2009

ALZ041-202215-
AUTAUGA-
425 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 515 PM CDT...

AT 424 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WHITE HALL...OR 10 MILES NORTH OF MOSSES...MOVING
NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  AUTAUGAVILLE.
  AUTAUGA COUNTY AIRPORT.
  BOOTH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Sep 20, 5:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SUN SEP 20 2009

ALZ012-022-202330-
LAMAR-PICKENS-
543 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 630
PM CDT...

AT 543 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF PICKENSVILLE...MOVING NORTHEAST AT 15
MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PICKENSVILLE.
  PINE GROVE.
  OWENS.
  ETHELSVILLE.
  FOREST.
  REFORM.

RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THESE STORMS.
THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Sep 20, 5:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SUN SEP 20 2009

ALZ011-202330-
MARION-
543 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN MARION COUNTY UNTIL 630 PM
CDT...

AT 541 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 8 MILES EAST OF HAMILTON...MOVING
NORTHEAST AT 15 MPH.

WINDS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PEARCES MILL.
  BRINN.
  TESSNER.
  BEAR CREEK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 20, 6:01 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT SUN SEP 20 2009

ALZ014-210000-
WINSTON-
601 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR WESTERN WINSTON COUNTY UNTIL 700 PM
CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HALEYVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NATURAL BRIDGE.
  DELMAR.
  HALEYVILLE.
  NEEDMORE.
  POSEY FIELD AIRPORT.
  PEBBLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 20, 6:17 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT SUN SEP 20 2009

ALZ013-210000-
FAYETTE-
617 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 700 PM CDT...

AT 616 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF BLOOMING GROVE...OR 6 MILES
NORTHWEST OF FAYETTE...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELK.
  FAYETTE.
  BLUFF.
  HUBBERTVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:19 AM CDTAreal Flood AdvisoryBMXJefferson116 min
Sep 20, 12:03 PM CDTAreal Flood AdvisoryBMXShelby117 min
Sep 20, 1:11 PM CDTAreal Flood AdvisoryBMXDallas2 hr
Sep 20, 2:06 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Sep 20, 5:06 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Sep 20, 5:52 PM CDTAreal Flood AdvisoryBMXTallapoosa3 hr
Sep 20, 5:57 PM CDTFlash Flood WarningBMXMarion99 min
Sep 20, 6:15 PM CDTFlash Flood WarningBMXFayette, Lamar, Pickens3 hr
Sep 20, 6:23 PM CDTAreal Flood AdvisoryBMXWinston3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.